Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 202, NWS Pueblo, CO

July 13, 2024Custer County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 2024, 7:35 PM MDT for Custer County, Pueblo County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2024, 7:35 PM MDT (01:35 UTC)
Expired
Jul 13, 2024, 8:00 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Custer County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5081 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS55 KPUB 140135
SVRPUB
COC027-101-140200-
/O.NEW.KPUB.SV.W.0202.240714T0135Z-240714T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
735 PM MDT Sat Jul 13 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Custer County in southeastern Colorado...
  West central Pueblo County in southeastern Colorado...

* Until 800 PM MDT.

* At 735 PM MDT, a severe thunderstorm and severe thunderstorm winds 
  were located along a line extending from 10 miles southwest of 
  Salt Creek to 10 miles southwest of Pueblo Reservoir, moving 
  southwest at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Beulah and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 10465 3793 10491 3802 10509 3820 10485
      3821 10473 3814 10462
TIME...MOT...LOC 0135Z 031DEG 20KT 3811 10468 3809 10479 3813 10486 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:03 PM MDT, 1 hour 32 minutes earlier. Its key messages:

  • Near record heat expected again on Sunday with one more hot day expected on Monday.
  • Daily chances for showers and thunderstorms continue over and near the mountains each afternoon and evening, with chances for storms on the plains increasing from Tuesday onwards.
  • Cooler temperatures arrive Tuesday and continue through much of next week.
Area forecast discussion, Jul 13, 6:03 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
603 PM MDT Sat Jul 13 2024

.KEY MESSAGES...

- Near record heat expected again on Sunday with one more hot day
  expected on Monday.

- Daily chances for showers and thunderstorms continue over and
  near the mountains each afternoon and evening, with chances
  for storms on the plains increasing from Tuesday onwards.

- Cooler temperatures arrive Tuesday and continue through much
  of next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 209 PM MDT Sat Jul 13 2024

Into the evening, the thermal ridge will continue to slide eastward
over the area. Hi-res models (HRRR/NAM 3km) indicate isolated
showers and thunderstorms continuing to develop for areas along and
west of the I-25 corridor this afternoon and then shifting to
development further east into the SE Plains by evening. Given
how dry it is in the lower levels with 60 degree dew point
depressions, precipitation will be limited with more virga and
dry lightning expected. Downdraft CAPE values of 1000-1500 J/kg
west of the I-25 corridor and 1500-2100 J/kg east of the I-25
corridor make dry microbursts possible with some gusts reaching
40-50 mph.

There continues to be NAM/GFS/ECMWF agreement that the mid-level
thermal ridge will slide eastward across the area through Sunday and
then begin to breakdown and slide southward on Monday. This will
allow for at least one more day of oppressive heat with Heat
Advisories for the I-25 corridor and eastward into the SE Plains on
Sunday. On Monday, as the ridge breaks down, we still could see some
locations reach the 100-105F range in the SE Plains and a Heat
Advisory may be needed for eastern Kiowa, Prowers, and Bent counties
in future updates. Highs on Sunday are pretty close to the National
Blend of Models (NBM) with the I-25 corridor again nearing 100F
(Pueblo up to 105F) and some locations in the SE Plains in the 105-
110F range. For Monday, it will be just a few degrees slightly
cooler for the I-25 corridor and eastward into the Plains. For the
San Luis Valley highs each day will be in the upper 80s. For higher
terrain, highs generally in the 70s and 80s can be expected each
day.

The pattern of afternoon and evening showers and thunderstorms will
continue Sunday and again on Monday. The Storm Prediction Center
High Resolution Ensemble Forecast (SPC HREF) indicates showers
and thunderstorms developing again over higher terrain and then
spreading to areas along and east of the I-25 corridor on
Sunday. Moisture will be on the increase on Monday with PWAT
values increasing to near 1.00". This increase in moisture will
contribute to higher chances of showers and thunderstorms across
the area and especially across the SE Plains. Instability
appears to be pretty weak each day (SBCAPE <500 J/kg) although
more moderate shear (0-6km 40kts approx) should help contribute
to some stronger storms with gusty winds each day. Given the
increase PWAT values, cannot rule out localized heavy rainfall
and a flash flooding threat, but it should isolated in nature.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 209 PM MDT Sat Jul 13 2024

A more active period is ahead as the GFS/ECMWF ensembles indicate
the thermal ridge will break down, slide southward, and moisture
will be on the increase. For the mid-week through Friday, the mid-
level flow looks to become more northwesterly as the ridge amplifies
and builds back northward into Utah and a trough passes well
northeast of the area. Deep layer moisture will be on the increase
this week and will contribute to increased coverage of showers and
thunderstorms throughout the week, especially over the SE Plains.

A cold front will drop southward across the area Tuesday into
Tuesday night, providing forcing to make showers and thunderstorms
more likely and severe weather with damaging winds and large hail
possible. Otherwise, showers and thunderstorms are expected to be
diurnally-driven each afternoon into the evening with lulls with the
loss of heating overnight. Given PWAT values increasing to 1.25" to
even 1.5" in the SE Plains, flash flooding will become more of a
threat Tuesday and continuing into the end of the week.

For temperatures, highs on Tuesday will be cooler and closer to
normal seasonal values, ranging from the low to mid 90s across the
SE Plains to the upper 80s along the Rampart Range I-25 corridor to
the mid 80s in the San Luis Valley. In the wake of the front, a
cooler air mass along with increase moisture/cloudiness will
contribute to temperatures around 5-10 degrees below normal
Wednesday into Friday. /04-Woodrum/

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 600 PM MDT Sat Jul 13 2024

VFR at all taf sites the next 24 hrs. Erratic winds due to
convective outflows will persist until 02z-04z this evening,
though chances of any tsra at taf sites looks to low to include
in the forecast at this point. Winds then become light drainage
at most sites overnight into Sunday morning. Little change in
the pattern expected on Sunday, with isolated tsra producing
periods of gusty and erratic winds at all sites after 18z-20z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ083>086-089-
093-095>098.
Heat Advisory from 10 AM to 8 PM MDT Sunday for COZ083>086-089-
093-095>098.

&&

SHORT TERM...WOODRUM
LONG TERM...WOODRUM
AVIATION...PETERSEN
Hazardous weather outlook, Jul 13, 12:04 PM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Sat Jul 13 2024

COZ058>089-093>099-141815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Sat Jul 13 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered showers and thunderstorms will be
possible this afternoon and evening, with the best coverage expected
over the San Juan and southern Sangre de Cristo Mountain Ranges.
Storms will be high based with the main threats being gusty winds
to 45 mph and lightning across the higher terrain. An isolated
storm will also be possible across the southeast Plains which
could produce gusty winds up to 60 mph.

Hot, near record temperatures will be in the offing again today, with
Heat Advisories in place until 8 PM across eastern Fremont, El
Paso, Pueblo, Crowley, Otero, Kiowa, Bent and Prowers counties.
Peoples needing to spend time outdoors should drink plenty of
fluids to stay hydrated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat continues on Sunday, with daytime readings in the
upper 90s to around 108 degrees across the plains. Temperatures cool
by only a couple of degrees for Monday with Heat Advisories again
possible in the SE Plains. Much cooler temperatures will move in
by Tuesday and continue through the remainder of the week.

Isolated to scattered showers and thunderstorms will be possible
over the mountains on Sunday. Showers and thunderstorms will
become more numerous from Monday through the end of the work week.

Showers and thunderstorms are expected to return to the plains from
Tuesday through Thursday, with some storms capable of producing
heavy rainfall with the potential for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

WOODRUM

In the hours before

Special weather statement, Jul 13, 2:17 PM MDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Sat Jul 13 2024

COZ083-086-132045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
217 PM MDT Sat Jul 13 2024

...GUSTY OUTFLOW WINDS FROM SHOWERS WILL IMPACT SOUTHEASTERN FREMONT
AND NORTHWESTERN PUEBLO COUNTIES THROUGH 245 PM MDT...

At 216 PM MDT, trained weather spotters reported gusty outflow winds
from showers 7 miles west of Pueblo West, or 14 miles west of
Pueblo, moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Pueblo, Florence, Pueblo West, Pueblo Reservoir, Pinon,
and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 10447 3833 10467 3814 10461 3809 10489
      3837 10512 3850 10496 3851 10471
TIME...MOT...LOC 2016Z 090DEG 18KT 3835 10487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, Jul 13, 4:13 PM MDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Sat Jul 13 2024

COZ098-099-132245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
413 PM MDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 21 miles northwest of The Saunders Elevator, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3763 10250 3775 10241 3768 10208 3748 10226
TIME...MOT...LOC 2213Z 292DEG 15KT 3766 10235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Jul 13, 5:22 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
522 PM MDT Sat Jul 13 2024

COZ094-132345-
Eastern Las Animas County CO-
522 PM MDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAS ANIMAS COUNTY
THROUGH 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Kim, or 43 miles south of North La Junta. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10332 3721 10352 3737 10371 3751 10345
TIME...MOT...LOC 2321Z 141DEG 3KT 3734 10351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Jul 13, 7:13 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Sat Jul 13 2024

COZ086-140145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
713 PM MDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PUEBLO COUNTY
THROUGH 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, and Salt Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 10480 3836 10457 3812 10452 3813 10481
      3817 10494 3834 10487
TIME...MOT...LOC 0112Z 002DEG 15KT 3828 10468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM MDTSpecial Weather StatementPUBPueblo32 min
Jul 13, 7:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 13, 7:55 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo22 min
Jul 14, 4:00 AM MDTRed Flag WarningPUBChaffee, El Paso, Lake, Teller16 hr
Jul 14, 2:31 PM MDTHeat AdvisoryPUBBent, Custer, El Paso, Fremont, Otero, Prowers and 2 more27 hr
Jul 14, 2:55 PM MDTSpecial Weather StatementPUBRio Grande35 min
Jul 14, 3:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 14, 3:54 PM MDTSpecial Weather StatementPUBRio Grande36 min
Jul 14, 4:03 PM MDTSpecial Weather StatementPUBEl Paso27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.